MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Partial Blockage (1065); Complete Blockage (1094)
Health Effect - Clinical Code No Code Available (3191)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Date of event: event occurred about 10 months after the initial evar on (b)(6) 2015.Concomitant products: cook zsle-11-74-zt and zalb-24-108.Report source, other: (b)(6), internal personnel.(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg had thrombosed in a patient in 2015.The graft was implanted in an (b)(6) year old male patient during an evar on (b)(6) 2015.This graft was the right limb, and 10 months later, it was noted that it occluded.The patient required an additional surgery and hospitalization.A surgical thrombectomy and additional stenting of the limb was performed.
 
Additional Manufacturer Narrative
Correction: h6 - device code.H6 ¿ method code: (4114) device not returned.Investigation / evaluation: dr.(b)(6) from (b)(6) finland informed cook on 13dec2019 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg, rpn: zsle-11-107-zt from lot: 5061214.This complaint was opened based on additional information provided in a previous complaint (thrombus formation within zisl graft, different patient) reported by the same physician.It was reported that the zsle-11-107-zt occluded 10 months post implantation.The complaint device was implanted with a main body zalb-24-108 and zsle-11-74-zt on (b)(6) 2015 during an endovascular aneurysm repair (evar) procedure to treat an abdominal aortic aneurysm (aaa).The graft occlusion was treated with a surgical thrombectomy and additional stent placement.There were no further adverse effects to the patient reported.The patient was an 81-year-old male with a medical history of generalized atherosclerosis, chronic obstructive pulmonary disorder (copd), type ii diabetes and lymphoma.Imaging of the event was not available for this investigation.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions and quality control was conducted during the investigation.The complaint device was not returned for evaluation and no imaging was provided for review.Cook has concluded that product was manufactured to specification based on the information provided and review of current documentation.Additionally, a document based investigation evaluation was performed.A review of the device master record found that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the design history file found that the affected product is safe and effective for its intended use.A review of the device history record revealed no nonconformances or additional complaints associated with this device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.A review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 4 warnings and precautions: "patients experiencing reduced blood flow through the graft limb and/ or leaks may be required to undergo secondary interventions or surgical procedures.Pre-existing regions of stenosis / narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliac's) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Follow-up imaging should be carefully reviewed for narrowing within the graft leg.Patient with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event.Excessive overlap of 10 mm above the main body graft bifurcation may increase the risk of limb thrombosis." 5.2 potential adverse events: "adverse events that may occur and/or require intervention include, but are not limited to: arterial or venous thrombosis and/or pseudoaneurysm.Claudication (e.G., buttock, lower limb).Graft or native vessel occlusion".8 patient counseling information: "physicians must advise all patients that it is important to seek prompt medical attention if they experience signs of limb occlusion, aneurysm enlargement or rupture.Signs of limb occlusion include pain in the hip(s) or leg(s) during walking or at rest or discoloration or coolness of the leg." 11 directions for use: section 11.1.4: contralateral iliac leg placement and deployment 4."confirm position of distal end of the iliac leg graft.Reposition the iliac leg graft if necessary to ensure internal iliac patency, a minimum of one stent, and a maximum of 30 mm within the main body endovascular graft." section 11.1.5: ipsilateral iliac leg placement and deployment 2."advance slowly until the ipsilateral iliac leg graft overlaps a minimum of one stent inside the ipsilateral limb of the main body.Note: if an overlap of greater than 55 mm is required, it may be necessary to consider use of a leg extension in the bifurcated area of the opposite side." based on the information provided, no inspection of the returned product, and the results of the investigation, a definitive cause for the occlusion was not established but can be traced to patient condition and patient hypercoagulable state.Additionally, thrombus formation is a known inherent risk of these devices.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient / event details have been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9554136
Report Number1820334-2020-00059
Device Sequence Number16995044
Product Code MIH
UDI-Device Identifier10827002552286
UDI-Public(01)10827002552286(17)170601(10)5061214
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/21/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2017
Device Model NumberN/A
Device Catalogue NumberZSLE-11-107-ZT
Device Lot Number5061214
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/13/2019
Supplement Date Received by Manufacturer04/20/2020
Initial Report FDA Received Date01/06/2020
Supplement Report FDA Received Date04/21/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR